North Carolina, 2008

Tornado and Hail in North Carolina, May 11, 2008

May 11, 2008 · NWS AKQ · 12 events in 5 counties and zones

Scattered severe thunderstorms produced damaging winds, large hail and one tornado across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.0 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds, large hail and one tornado across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 11, 3:24 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 11, 3:24 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT SUN MAY 11 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND FRONTAL BOUNDARY WILL MOVE ACROSS THE
AREA LATER THIS EVENING AND OVERNIGHT. THE LOW WILL DEEPEN ON
MONDAY AS IT PUSHES OFF THE MID ATLANTIC COAST. HIGH PRESSURE
BUILDS INTO THE REGION FROM THE WEST MONDAY NIGHT AND TUESDAY...
THEN PUSH OFF THE SOUTHEAST COAST ON WEDNESDAY. ANOTHER LOW
PRESSURE SYSTEM AND ASSOCIATED WARM FRONT WILL APPROACH THE REGION
FROM THE SOUTHWEST ON THURSDAY...THEN PUSH OFF THE MID ATLANTIC
COAST ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MAIN CONCERN IN THE NEAR TERM WILL BE WITH THE SEVERE WEATHER
POTENTIAL. TORNADO WATCH #307 WILL REMAIN IN EFFECT UNTIL 8 PM FOR
A LARGE PORTION OF CENTRAL AND SOUTHSIDE VA...PRIMARILY FROM THE
ERN PIEDMONT TO A TIER OF COUNTIES EAST OF I-95. ORGANIZED CLUSTERS
OF CONVECTION NOW MOVING INTO THE ERN PIEDMONT REGION ARE ASSCD
JUST AHEAD OF THE OCCLUDED SFC FRONT...IN A REGION WITH
STRENGTHENING DYNAMICAL FORCING (UPPER LVL DIFFLUENCE) AND
STEEPENING MID LVL LAPSE RATES. THESE LAPSE RATES ARE CURRENTLY
ARND 6.5-7.0 C/KM BTWN 700-500 MB PER RUC INITIALIZATION...WHILE
EXPECTATION IS FOR LAPSE RATES TO STEEPEN MORE SIGNIFICANTLY
(CLOSER TO 8.0 C/KM) TOWARD EARLY EVENING HOURS PER THE NEAR TERM
RUC FCSTS.

MESOANALYSIS SHOWS RELATIVE WEAK LLVL THERMODYNAMICS...AS THE
SE/ESE (ONSHORE) FLOW AT THE SFC (MODEST AT BEST THETA-E
ADVECTION)...ALONG WITH THE LACK OF BREAKS IN THE CLOUD COVER...
CONTRIBUTING TO A RATHER STABLE LLVL ENVIRONMENT WITH LARGE AREA
OF CONVECTION INHIBITION IN THE BNDRY LAYER NOTED ON RUC/LAPS SOUNDINGS.

THEREFORE...GIVEN THE ELEVATED NATURE...THE BEST SVR WEATHER
THREAT WITH THE INITIAL BATCH OF CONVECTION WILL BE WITH LARGE
HAIL. OTHERWISE...THE MAIN TORNADO THREAT WILL LIKELY BE CONFINED
TO FAR SERN VA AND NERN NC LATER THIS EVENING AS DEVELOPING LOW OVER
THE NC COASTAL PLAIN LIFTS NE INTO SERN VA. STILL A QUESTION AS TO
WHETHER OR NOT THE AIRMASS WILL SUFFICIENTLY DESTABILIZE IN THE
WARM SECTOR...S/SE OF THE COASTAL LOW THAT WILL EVENTUALLY BECOME
THE DOMINANT SFC LOW UPON PHASING WITH THE UPPER LEVEL SYSTEM. HOWEVER...
SHEAR PROFILES REMAIN QUITE IMPRESSIVE THROUGH EARLY EVENING...AS 0-6KM
BULK SHEAR VALUES REMAIN ABV 40KTS AND 0-3KM SREH VALUES ABOVE
250 M2/S2. LOOKS LIKE THE WINDOW OF OPPORTUNITY WILL CLOSE QUICKLY
AFTER 00Z...AS WRLY FLOW DEEPENS IN THE LOW LVLS S OF THE SFC
CIRCULATION (AND THUS SHEAR PARAMETERS DIMINISH SIGNIFICANTLY).

OTHERWISE...SILL LOOKING AT ANOTHER GOOD SOAKING FOR ALL AREAS
ALONG THE OCCLUDED FRONT. LATER THIS EVENING/OVERNIGHT...WIDESPREAD
REDEVELOPMENT WILL BE FOCUSED IN NRN PTNS OF THE FCST AREA...GIVEN
THE LONGER PERIOD OF DEEPER FORCING/MOISTURE (SHALLOWER...MORE
SHORT-LIVED DRY SLOTTING) N-NW OF THE SFC LOW TRACK.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
LOW TRACKS OFF THE COAST ON MONDAY AND DEEPENS. PER GFS/NAM
BROAD...DEEP CYCLONIC FLOW AND CONSIDERABLE WRAP-AROUND MSTR
LINGERS OVER THE FCST AREA WITH THE GUSTY NRLY LLVL FLOW. PRECIP
WILL BECOME MORE SHOWERY IN NATURE...THOUGH CONTINUE MOST
WIDESPREAD/FREQUENT (AT LEAST EARLY ON) OVER FAR NERN PTNS OF THE
FCST AREA (LWR MD ERN SHORE). ELSEWHERE...EXPECT MAINLY SCATTERED
SHOWERS. WILL BE VERY DIFFICULT TO GET BREAKS IN THE CLOUD COVER
MONDAY GIVEN THE DEEP MOIST FLOW AND ABSENCE OF DOWNSLOPE
AFFECTS.

CONTINUE TO DIMINISH POPS FROM W TO E MON NIGHT AS DRIER AIR
BUILDS IN FROM THE WEST. THE NAM OVER THE PAST SEVERAL RUNS HAD
BEEN MUCH SLOWER THAN THE GFS IN TERMS OF THE DRYING...THOUGH THE 12Z
RUN HAS TRENDED TOWARD THE GFS (THUS SUPPORTING THE TIMING OF THE
DRIER AIR PER THE GFS). DRY FCST TUE INTO WED AS SHORTWAVE RIDGE
MOVES INTO THE REGION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NEXT CHC OF RAIN WILL COME WED NIGHT/THU AHEAD OF THE NEXT
SYSTEM. AGAIN LOOKS LIKE A WET PATTERN DEVELOPING LATE IN THE
WEEK AND OVER THE WEEKEND AS THE UPPER TROUGH DEEPENS OVER THE ERN
CONUS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MODEL GUIDANCE HAD PROJECTED CLEARING AND LIFTING OF CIGS FOR
EARLIER TODAY...BUT LOW CLOUDS MOVED IN AND HAVE REMAINED SOCKED IN
PLACE FOR MUCH OF TODAY...MAINLY MVFR CIGS OCCURRING. VIS SAT
IMAGERY SHOWS A FEW BREAKS IN THE CLOUDS THIS AFTERNOON N OF
RIC...AS WELL AS AT SBY WHERE CIGS HAVE IMPROVED TO VFR. IF DRIER
AIR CONTINUES TO MAKE ITS WAY FARTHER SOUTH...COULD SEE PATCHY FOG
FORM TONIGHT IN PLACES THAT DO SEE CLEARING...WITH PLENTY OF
RESIDUAL LLVL MOISTURE IN PLACE FROM RECENT HEAVY RAINS. CIGS
EXPECTED TO FALL AGAIN AFTER SUNSET...WITH MVFR TO IFR TONIGHT THRU
EARLY SUN MORNING AS WINDS DECOUPLE.

A STRONG LOW PRES SYSTEM APPROACHES AND MOVES THRU THE MID ATLANTIC
AND SE US SUN THRU MON. EXPECT HEAVY RAINFALL AND TSTORMS WITH THE
LOW MOVING THRU...WITH FREQUENT LIGHTNING POSSIBLE BY LATE TOMORROW
MORNING/EARLY AFTERNOON...AS WELL AS LOW CIGS AND REDUCED VSBYS IN
HEAVY RAIN. WINDS WILL ALSO INCREASE WITH GUSTS UP TO 25 TO 30 KT
POSSIBLE AT COASTAL LOCATIONS SUN AFTERNOON THRU MON.

HIGH PRES BUILDS IN FROM THE WEST LATE MON...WITH CLEARING AND VFR
CONDITIONS TUE THRU WED. ANOTHER SYSTEM APPROACHES FROM THE W WED
NIGHT AND MOVES THRU THE REGION THU THRU FRI...BRINGING ANOTHER
CHANCE OF RAIN AND TSTORMS.

&&

.MARINE...
SMALL CRAFT FLAGS HV BEEN DROPPED AND REPLACED WITH GALES FOR ALL
WATERS. THOUGH MOST ARE NOT REACHING CRITERIA ATTM...THEY WILL BE
OVER THE NEXT FEW HRS. TRICKY PART OF FORECAST IS LULL IN THE WINDS
OVERNIGHT THRU EARLY MONDAY, AS LOW IS SLOWLY MOVING OFFSHORE. OPTED
TO CARRY GALE THROUGH EVENT, AND SHOW TRANSITIONING WINDS IN
FORECAST.

GRADIENT TIGHTENS AGAIN LATE MONDAY AFTN INTO THE OVERNIGHT...AS LOW
BEGINS TO PIVOT AND FINALLY BEGIN MVING AWAY FROM THE COAST. HV
CARRIED GALE THRU TUE MORNING TO ACCOUNT FOR REMAINING GUSTS IN THE
35 KT RANGE...THIS MAY BE TRIMMED (OR EXTENDED?) WITH LATE FORECAST
PACKAGE.

TUE AFTN WILL LIKELY BE A PERIOD OF SCA FLAGS. AS IS TYPICAL, SEAS
WILL BE SLOWER TO RESPOND AND COASTAL WATRS MAY CARRY THE SMALL
CRAFT INTO MID WEEK.

&&

.TIDES/COASTAL FLOODING...
HV KEPT COASTAL FLOOD WATCH INTACT FOR COASTAL MD. GUIDANCE CONTS
TO COME IN WITH LOW END MODERATE COASTAL FLOODING FOR OCEAN
CITY...BUT THIS IS STILL FOR MON NIGHT TIME PERIOD...SO THERE WILL
STILL BE TIME TO UPGRADE TO A WARNING OR ISSUE AND ADSVY (IF
NEEDED) ON THE MID SHIFT OR POSSIBLY EVEN THE EARLY DAY SHIFT.
JUST DO NOT FEEL OVERLY CONFIDENT IN WARNING AT THIS POINT.

CONSIDERED EXTENDING WATCH FURTHER SOUTH ALONG THE COAST...BUT
BARELY MINOR FLOODING IS BEING PREDICTED FOR PARRAMORE ISLAND. WILL
LIKELY NEED A COASTAL FLOOD ADVSY FOR AREAS ALONG CHES BAY...BUT
HARD TO PIN POINT WHERE GREATEST THREAT IS AT THIS POINT, SO WILL
CONT MENTION IN HWO.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY
     MORNING FOR MDZ024-025.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING UNTIL 10 AM EDT TUESDAY FOR ANZ630>633-650-652-
     654-656-658.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...BKH
AVIATION...JRL
MARINE...SMF
TIDES/COASTAL FLOODING...SMF
Hazardous weather outlook, May 11, 3:56 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT SUN MAY 11 2008

NCZ012-VAZ048-060>062-065>071-079>083-087>092-122100-
NORTHAMPTON NC-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
456 PM EDT SUN MAY 11 2008

...TORNADO WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

NCZ013>017-030>032-102-VAZ072-073-093>098-122100-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-KING WILLIAM-KING AND QUEEN-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
456 PM EDT SUN MAY 11 2008

...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

VAZ049-063-064-074>076-122100-
LOUISA-HANOVER-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-
456 PM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ077-078-085-086-099-100-122100-
DORCHESTER-WICOMICO-SOMERSET-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
MATHEWS-ACCOMACK-NORTHAMPTON VA-
456 PM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ084-122100-
GLOUCESTER-
456 PM EDT SUN MAY 11 2008

...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630-631-650-652-654-122100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
456 PM EDT SUN MAY 11 2008

...GALE WARNING IN EFFECT UNTIL 10 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ632-633-656-658-122100-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
456 PM EDT SUN MAY 11 2008

...GALE WARNING IN EFFECT UNTIL 10 AM EDT TUESDAY...
...TORNADO WATCH 309 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   GALE WARNING

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MDZ024-025-122100-
INLAND WORCESTER-MARYLAND BEACHES-
456 PM EDT SUN MAY 11 2008

...COASTAL FLOOD WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WATCH

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Special weather statement, May 11, 2:35 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EDT SUN MAY 11 2008

VAZ048-049-060>062-065>069-079-112030-
AMELIA VA-BRUNSWICK VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD
VA-
335 PM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS MOVING INTO THE PIEDMONT OF CENTRAL AND
SOUTH CENTRAL VIRGINIA...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 28 MILES WEST OF FORK UNION TO 28 MILES
SOUTHWEST OF CHASE CITY...OR FROM 10 MILES NORTHEAST OF BENT CREEK TO
7 MILES SOUTH OF SOUTH BOSTON...MOVING EAST AT 38 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  HAMPDEN SYDNEY AROUND 400 PM EDT...
  FARMVILLE AROUND 405 PM EDT...
  FORK UNION AROUND 415 PM EDT...
  VICTORIA AROUND 425 PM EDT...
  KENBRIDGE AROUND 430 PM EDT...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

ALB
Special weather statement, May 11, 3:16 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 PM EDT SUN MAY 11 2008

NCZ012>014-VAZ091>097-112115-
CHESAPEAKE VA-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NEWPORT
NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-SOUTHAMPTON
VA-SUFFOLK VA-YORK VA-
416 PM EDT SUN MAY 11 2008

...THUNDERSTORMS DEVELOPING OVER INTERIOR SOUTHEAST VIRGINA AND
NORTH CAROLINA...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF DEVELOPING THUNDERSTORMS FROM 8 MILES WEST OF SMITHFIELD
TO 5 MILES WEST OF MURFREESBORO...MOVING NORTHEAST AT 30 MPH. THESE
STORMS WILL LIKELY SHOW CONTINUED DEVELOPMENT AND MOVE INTO THE
HAMPTON ROADS AREA OVER THE NEXT HOUR. THE THUNDERSTORMS WILL BE
NEAR...
  SMITHFIELD AROUND 430 PM EDT...
  NEWPORT NEWS AROUND 435 PM EDT...
  HOLLAND AROUND 445 PM EDT...
  LANGLEY AFB AROUND 500 PM EDT...
  DOWNTOWN SUFFOLK AROUND 510 PM EDT...

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
POSSIBLE WITH THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

HEAVY RAINFALL AMOUNTS UP TO 1/2 INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

FOSTER
Special weather statement, May 11, 3:29 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 PM EDT SUN MAY 11 2008

VAZ049-061>071-079>081-087-112130-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-CUMBERLAND
VA-DINWIDDIE VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO
VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN
VA-PRINCE GEORGE VA-
429 PM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS MOVING INTO CENTRAL AND SOUTH CENTRAL
VIRGINIA AND WILL REACH THE I 95 CORRIDOR AROUND 530 PM...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY SOLID LINE OF STRONG THUNDERSTORMS FROM 6 MILES SOUTHWEST OF
CARTERSVILLE TO 31 MILES SOUTHWEST OF SOUTH HILL...OR FROM 6 MILES
SOUTHWEST OF CARTERSVILLE TO 11 MILES NORTH OF OXFORD...MOVING EAST
AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  TAMWORTH AROUND 435 PM EDT...
  TRUXILLO AROUND 440 PM EDT...
  THREE SQUARE AROUND 445 PM EDT...
  IRWIN AROUND 450 PM EDT...
  GOOCHLAND AROUND 455 PM EDT...
  WILSONS AROUND 500 PM EDT...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH
OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

ALB
Special weather statement, May 11, 4:31 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
531 PM EDT SUN MAY 11 2008

NCZ012-013-030-VAZ079-087-088-112230-
BERTIE NC-BRUNSWICK VA-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON
NC-SUSSEX VA-
531 PM EDT SUN MAY 11 2008

...STRONG THUNDERSTORMS APPROACHING NORTHAMPTON COUNTY NORTH
CAROLINA AND SOUTHERN VIRGINIA...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 19 MILES WEST OF GARYSBURG TO 34 MILES
SOUTHWEST OF GARYSBURG...OR FROM 14 MILES SOUTHEAST OF BRODNAX TO 6
MILES NORTHEAST OF NASHVILLE...MOVING NORTHEAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  GARYSBURG AROUND 550 PM EDT...
  EMPORIA AROUND 555 PM EDT...
  RICH SQUARE AROUND 610 PM EDT...
  MURFREESBORO AROUND 620 PM EDT...
  AHOSKIE AROUND 625 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...STRONG WIND
GUSTS TO 50 MPH AND HAIL IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

FOSTER
Special weather statement, May 11, 4:44 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 PM EDT SUN MAY 11 2008

VAZ062>064-068>074-076>085-087>094-096-112300-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD
VA-DINWIDDIE VA-ESSEX VA-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE
VA-HANOVER VA-HENRICO VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND
QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW KENT
VA-NEWPORT NEWS/HAMPTON VA-NORTHUMBERLAND VA-POWHATAN VA-PRINCE
GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX
VA-YORK VA-
544 PM EDT SUN MAY 11 2008

...STRONG LINE OF THUNDERSTORMS MOVING ACROSS CENTRAL AND SOUTHERN
VIRGINIA...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF ASHLAND TO 9 MILES SOUTH
OF LAWRENCEVILLE...MOVING EAST AT 36 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...
  FIVE FORKS AROUND 550 PM EDT...
  GUM TREE AROUND 555 PM EDT...
  KINGS DOMINION AROUND 600 PM EDT...
  HANOVER AROUND 605 PM EDT...
  CALNO AROUND 610 PM EDT...
  ETNA MILLS AROUND 615 PM EDT...

WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Local storm report, May 11, 4:54 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NE MCKENNEY           37.00N 77.71W
05/11/2008                   DINWIDDIE          VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON US-1 BETWEEN MCKENNEY AND DEWITT

&&

MONTEFUSCO

The radar

The Norfolk radar (KAKQ), 90 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Bertie

When
May 11, 5:22 PM EST
Where
Bertie County, 0.56 mi E of Roxobel
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.200, -77.240

Nickel size hail was reported near Roxobel.

Tornado, Bertie

When
May 11, 5:25 PM EST to 5:50 PM EST
Where
Bertie County, 0.89 mi NW of Lewiston to 0.9 mi NNW of Cremo
Rating
EF2
Path length
15 mi
Path width
200 yd
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
36.140, -77.190

Tornado first touched down about two miles north-northwest of Lewiston Woodville. The tornado path then continued east-northeast across the county producing EF0 to EF2 damage. The tornado path ended as EF0 damage about one mile south of Powellsville. Confirmed EF1 tornado damage about two miles north-northwest of Lewiston Woodville consisted of numerous trees downed on Route 308, and several trailer and brick homes damaged with some mobile homes destroyed near Piney Woods Road. Confirmed EF2 tornado damage about three miles north-northeast of Lewiston Woodville and five miles southwest of Connaritsa consisted of several mobile homes destroyed and a church demolished on Connaritsa Road. Confirmed EF1 tornado damage occurred again about four miles southwest of Powellsville. The damage was along Hexlena Road, with numerous trees downed or snapped off and extensive damage to a few mobile homes. The tornado damage ended about one mile south of Powellsville. Confirmed EF0 tornado damage occurred along Sally Freeman Road, where a porch attached to a mobile home, was demolished. Also, several trees were snapped off.

Hail, Bertie

When
May 11, 5:26 PM EST
Where
Bertie County, 0.56 mi E of Kelford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.180, -77.220

Golfball size hail was reported near Kelford.

Thunderstorm Wind, Bertie

When
May 11, 5:52 PM EST
Where
Bertie County, 1.78 mi NE of Cremo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.220, -76.900

Numerous trees were downed along Route 42 east of Powellsville.

Thunderstorm Wind, Bertie

When
May 11, 5:57 PM EST
Where
Bertie County, 2.17 mi NE of Trap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.220, -76.820

Trees and large branches were downed.

Thunderstorm Wind, Bertie

When
May 11, 6:00 PM EST
Where
Bertie County, Colerain
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.200, -76.770

Trees were downed and damage to local residence on Piney Woods Road.

Thunderstorm Wind, Chowan

When
May 11, 6:15 PM EST
Where
Chowan County, 0.69 mi N of Edenton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.080, -76.620

Trees were downed on Morristown Road.

Thunderstorm Wind, Chowan

When
May 11, 6:22 PM EST
Where
Chowan County, 2.35 mi NNE of Edenton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.060, -76.550

Trees were downed on Haughton Road and Yeopim Road.

Thunderstorm Wind, Gates

When
May 11, 6:25 PM EST
Where
Gates County, 1.31 mi WSW of Holly Grove
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
36.490, -76.600

Trees and powerlines were downed.

Funnel Cloud, Camden

When
May 11, 6:45 PM EST
Where
Camden County, 0.56 mi E of Belcross
Reported by
Emergency Manager
Coordinates
36.350, -76.160

A funnel cloud was spotted near Belcross.

Thunderstorm Wind, Currituck

When
May 11, 6:53 PM EST
Where
Currituck County, 1.31 mi ESE of Currituck Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.390, -76.010

Trees were blown down and fences were knocked down by straight line winds in the vicinity of Highway 158 and Airport Road in Currituck, just south of the Currituck county airport.

Thunderstorm Wind, Currituck

When
May 11, 7:05 PM EST
Where
Currituck County, 0.69 mi S of Grandy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.240, -75.880

Large branches were knocked off trees, and shingles were blown off a roof.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106796, 107750, 106797, 106798, 106799, 106800, 106801, 106802, 106806, 106795, 106803, 106804.